Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2001, 12:14 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 20, 2001, 12:14 AM CDT (05:14 UTC)
- Expired
- Jun 20, 2001, 1:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 615 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
107 WUUS53 KTOP 200514 SVRTOP KSC041-127-200600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1214 AM CDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS WEST CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 100 AM CDT * AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF HERINGTON...OR ABOUT 18 MILES SOUTHEAST OF ABILENE...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... WOODBINE HERINGTON LATIMER WHITE CITY LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3879 9707 3860 9707 3860 9676 3879 9674
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:37 PM CDT, 9 hours 37 minutes earlier.
Area forecast discussion, Jun 19, 2:37 PM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 237 PM CDT TUE JUN 19 2001 THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS. COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA THIS EARLY AFTERNOON. QUITE A CONTRAST IN TEMPERATURES WITH UPPER 50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES... JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST KANSAS. THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL PLUME. MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP RAIN CHANCES HIGH OVERNIGHT. HIGH CAPE AIR SOUTH OF BOUNDARY WILL ALSO FEED NORTH TO SUPPORT CONVECTION. RELATIVELY SLOW MOVING STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO HEAVY RAIN THREAT. WILL WORD ZONES ACCORDINGLY. FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH WEDNESDAY. THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN ZONES AND TAPER TO THE NORTH. BY THURSDAY DRIER AIR WILL FILTER INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN OKLAHOMA. TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN MAVS GUESS. WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY. EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE TAKES OVER. .TOP...NONE 62
In the hours before
Special weather statement, Jun 19, 8:30 PM CDT, 3 hours 44 minutes before
KSZ012-024-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 830 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN COUNTY UNTIL 10 PM CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM.
Local storm report, Jun 19, 8:41 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 4 W WAKEFIELD KS .75 INCH HAIL
06/19/01 CLAYLocal storm report, Jun 19, 9:14 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0907 PM 7 SW WAKEFIELD KS .75 INCH HAIL
06/19/01 CLAYLocal storm report, Jun 19, 9:23 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 5 NW UPLAND KS .75 INCH HAIL
06/19/01 DICKINSONLocal storm report, Jun 19, 9:38 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
:
0934 PM 4 W RILEY KS 60 MPH TSTM GUST
06/19/01 RILEYLocal storm report, Jun 19, 11:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1144 PM NETAWAKA KS FLOOD
06/19/01 JACKSON FLOODING OF MANY AREAS
IN NORTHEAST JACKSON
COUNTY WITH OVER 6 TO 8
INCHES OF RAIN REPORTED
BY SPOTTERS AND
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:36 PM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| Jun 19, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 40 min |
| Jun 19, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 31 min |
| Jun 19, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 32 min |
| Jun 19, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 47 min |
| Jun 19, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 34 min |
| Jun 19, 10:33 PM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| Jun 20, 12:01 AM CDT | Flash Flood Warning | TOP | Jackson | 4 hr |
| Jun 20, 3:45 AM CDT | Flash Flood Warning | TOP | Jackson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.